Alert archive / West Virginia / Flash Flood Warnings in 2022

Flash Flood Warning 69, NWS Charleston, WV

August 5, 2022Randolph County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 5, 2022, 12:37 PM EDT for Randolph County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2022, 12:37 PM EDT (16:37 UTC)
Expired
Aug 5, 2022, 3:45 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 169 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 98 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2022-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2022-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
98 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

678 
WGUS51 KRLX 051637
FFWRLX
WVC083-051945-
/O.NEW.KRLX.FF.W.0069.220805T1637Z-220805T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1237 PM EDT Fri Aug 5 2022

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Central Randolph County in northeastern West Virginia...

* Until 345 PM EDT.

* At 1237 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 1.5 to 2 inches can be expected 
  in a very short period of time. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Beverly.

This includes the following streams and drainages...
  Dodson Run, Cassity Fork, Panther Run, Roaring Creek, Whitman Run, 
  Laurel Run, and Beaver Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3885 7998 3888 7990 3891 7980 3889 7977
      3886 7978 3883 7981 3882 7984 3880 7991
      3879 7998 3880 8002 3883 8002

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-2 INCHES IN 1 HOUR

$$

30
1 follow-up statement
262 
WGUS71 KRLX 051937
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
337 PM EDT Fri Aug 5 2022

WVC083-051947-
/O.EXP.KRLX.FF.W.0069.000000T0000Z-220805T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph WV-
337 PM EDT Fri Aug 5 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 345 PM EDT THIS AFTERNOON FOR 
CENTRAL RANDOLPH COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1000 PM EDT Sunday for 
portions of northeast Kentucky, southeast Ohio, southwest Virginia 
and West Virginia.

LAT...LON 3885 7998 3888 7990 3891 7980 3889 7977
      3886 7978 3883 7981 3882 7984 3880 7991
      3879 7998 3880 8002 3883 8002

$$

JZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 10:44 AM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 5, 10:44 AM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1044 AM EDT Fri Aug 5 2022

.SYNOPSIS...
A weak upper level disturbance just west of the area drifts
slowly east into the area this weekend, then backs off and
weakens Sunday, then advances again early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1045 AM Friday...

Opted to maintain the inherited forecast this morning as radar
and satellite trends remain on track. Decaying MCV splitting
apart in Ohio and Kentucky are behaving just as model guidance
has suggested, with only sub-criteria flooding concerns taking
place in far northwestern Perry County at the time of writing.

Clearing across the southern coalfields and up into the
mountains will be the area of focus heading into the afternoon
as diurnal heating taps into approaching shortwave energy to
kick off another round of showers and thunderstorms. With weak
steering flow aloft, storm motion will be rather slow and could
stir up isolated flooding issues into the end of the Zulu day.
Will be keeping a close eye on hi-res guidance ahead of the
afternoon forecast package to decide on precipitation chances
heading into the second half of the current near term period.

As of 650 AM Friday...

The zeitgeist of the forecast remains the same, with showers
beginning to develop over the middle Ohio Valley, and a more
organized area of showers and thunderstorms moving into eastern
Kentucky.

As of 420 AM Friday...

The zeitgeist of this mid-summer forecast is three-fold. A very
warm and anomalously moist air mass remains in place, with
lowland dew points in the lower 70s, h85 theta e values around
340K, and PW values up around two inches, amid light deep layer
flow. A piece of a weak upper level short wave trough out over
the lower Ohio Valley crosses this morning, and then the main
short wave moves into the area later this afternoon and tonight.

These first two factors spell slow moving downpours with a
convectively driven flash flood threat, and the ongoing Flash
Flood Watch and slight risk for excessive rainfall out of WPC.

Showers from the out-ahead disturbance were moving into the
middle Ohio Valley early this morning, and this trend should
continue throughout the morning, with enough CAPE above the
surface for forced lift to convert for charge separation.

Diurnal heating and the approach of the main short wave trough
make showers likely this afternoon, along with a good chance
for thunderstorms. With this short wave only slowly moving into
the area, loss of heating diminishes, but does not eliminate
coverage tonight.

With showers early and often today, temperatures will be held
back compared with the previous two days, but lows tonight will
again be typical of a warm and humid summer night. The lower
daytime temperatures keep CAPE limited to a grand or two to go
with weak to at best modest deep layer bulk shear, so the severe
threat is low.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 440 AM Friday...

The region will find itself under a fairly stagnant pattern for
the weekend given a relatively weak upper level flow. High
temperatures are expected to be seasonably warm, with mid 80s
on Saturday and mid to upper 80s on Sunday for the lowlands.
Both days will be on the humid side given continued southerly
surface flow, resulting in afternoon dew points in the low to
mid 70s. Shower and storm chances will also continue throughout
the weekend as a rather strung out upper level disturbance
lingers throughout the area helping to enhance diurnally driven
showers and thunderstorms. Did trim overnight PoPs a bit from
guidance to better reflect decreased activity after loss of
daytime heating. A Flood Watch remains in effect until 10 PM
Sunday for the entire CWA due to continued flash flooding
concerns.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 440 AM Friday...

Shower and thunderstorm chances will continue for the start of
the new work week as warm, moist air continues to be funneled
into the region in advance of a slowly approaching cold front.
At present, it appears that the front will attempt to push
through Tuesday night into the day on Wednesday, but exact
timing will have to be refined going forward. Drier weather is
then progged for the region on Thursday following the passage
of the front. Did bump overnight PoPs during the period down a
bit from guidance. High temperatures for the period generally
look to remain a few degrees below normal due to increased cloud
cover and rain potential.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
As of 650 AM Friday...

The TAFs reflect an active period.

Showers and thunderstorms are as much of a concern this morning
as in the afternoon heat, as a weak mid/upper level disturbance
moves in from the west, emanating out of a slightly stronger
one out over the lower Ohio Valley. The stronger one approaches
this afternoon and night, so showers and thunderstorms are
likely to be around this afternoon, with the chance then ongoing
well into the night tonight.

There is high uncertainty on this package for timing
thunderstorms, as models differ with details.

Fog may start forming as early as 06Z Saturday, especially
where it rains and then at least partially clears.

Light and variable to calm surface flow early this morning will
become light south today, and then light southeast to light and
variable or calm tonight, all beneath light southwest flow
aloft.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY...

FORECAST CONFIDENCE: Low to medium.

ALTERNATE SCENARIOS: Coverage and timing of redeveloping
convection early this morning across the Mid Ohio Valley may
vary from forecast. Convective coverage may then vary from the
forecast through the balance of the period.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    M    H    H    H    H    H    H
BKW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z SATURDAY...
Brief IFR possible in showers and thunderstorms through Tuesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Sunday evening for WVZ005>011-013>020-
     024>034-039-040-515>526.
OH...Flood Watch through Sunday evening for OHZ066-067-075-076-
     083>087.
KY...Flood Watch through Sunday evening for KYZ101>103-105.
VA...Flood Watch through Sunday evening for VAZ003-004.

&&

SYNOPSIS...TRM/GW
NEAR TERM...TRM/MEK
SHORT TERM...GW
LONG TERM...GW
AVIATION...TRM
Hazardous weather outlook, Aug 5, 4:49 AM EDT, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
449 AM EDT Fri Aug 5 2022

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
060900-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-
449 AM EDT Fri Aug 5 2022

...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and much of the lowlands of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

The flash flood threat may start to diminish by Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-039-040-515>526-060900-
Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
449 AM EDT Fri Aug 5 2022

...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for southwest Virginia, and the
mountains of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Thunderstorms are possible today and tonight. Some storms may
produce locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM

In the hours before

Special weather statement, Aug 5, 10:34 AM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
1034 AM EDT Fri Aug 5 2022

OHZ066-051500-
Perry-
1034 AM EDT Fri Aug 5 2022

...Torrential downpours will impact portions of northwestern Perry
County through 1130 AM EDT...

At 1030 AM EDT, Doppler radar was tracking thunderstorms with heavy
rainfall along a line extending from near Somerset to near
Thornport. These storms were drifting to the north. 1 to 2 inches of
rain can be expected in a very short period of time.

HAZARD...Heavy Rain

SOURCE...Radar indicated.

IMPACT...Localized flooding in poor drainage areas and low spots.

Locations impacted include...
Thornport, Harbor Hills, Thornville and Glenford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

LAT...LON 3993 8242 3992 8241 3991 8216 3988 8216
      3983 8240 3984 8247 3992 8247 3993 8246
TIME...MOT...LOC 1434Z 260DEG 0KT 3989 8227 3985 8239

30

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:14 PM EDTSpecial Weather StatementRLXHarrison31 min
Aug 4, 8:16 PM EDTSpecial Weather StatementRLXBarbour29 min
Aug 4, 8:45 PM EDTSpecial Weather StatementRLXHarrison30 min
Aug 4, 8:47 PM EDTSpecial Weather StatementRLXTyler13 min
Aug 5, 12:17 AM EDTSpecial Weather StatementRLXHarrison73 min
Aug 5, 1:05 PM EDTFlash Flood WarningRLXRandolph3 hr
Aug 5, 3:04 PM EDTSpecial Weather StatementRLXCalhoun26 min
Aug 5, 3:18 PM EDTFlash Flood WarningRLXDoddridge, Gilmer106 min
Aug 5, 3:29 PM EDTSpecial Weather StatementRLXSummers16 min
Aug 5, 3:40 PM EDTFlash Flood WarningRLXGilmer, Lewis84 min
Aug 5, 3:45 PM EDTFlash Flood WarningRLXGilmer, Lewis80 min
Aug 5, 3:58 PM EDTSpecial Weather StatementRLXWebster32 min
Aug 5, 4:08 PM EDTFlash Flood WarningRLXBraxton, Lewis, Randolph, Upshur, Webster4 hr
Aug 5, 4:18 PM EDTSpecial Weather StatementRLXKanawha27 min
Aug 5, 4:28 PM EDTSpecial Weather StatementRLXUpshur32 min
Aug 5, 4:40 PM EDTSpecial Weather StatementRLXCalhoun, Roane35 min
Aug 5, 4:43 PM EDTSpecial Weather StatementRLXKanawha17 min
Aug 5, 5:12 PM EDTSpecial Weather StatementRLXCalhoun, Roane18 min
Aug 5, 5:27 PM EDTSpecial Weather StatementRLXCalhoun, Roane18 min
Aug 5, 5:30 PM EDTSpecial Weather StatementRLXMingo30 min
Aug 5, 5:45 PM EDTSpecial Weather StatementRLXRoane30 min
Aug 5, 5:54 PM EDTFlash Flood WarningRLXCalhoun, Roane3 hr
Aug 5, 5:57 PM EDTSpecial Weather StatementRLXLogan, Mingo33 min
Aug 5, 6:00 PM EDTSpecial Weather StatementRLXRandolph30 min
Aug 5, 6:54 PM EDTSpecial Weather StatementRLXBoone21 min
Aug 5, 7:10 PM EDTSevere Thunderstorm WarningRLXMcDowell22 min
Aug 5, 7:17 PM EDTSevere Thunderstorm WarningRLXBoone, Logan, Raleigh, Wyoming43 min
Aug 5, 7:22 PM EDTSpecial Weather StatementRLXMcDowell23 min
Aug 5, 7:31 PM EDTSevere Thunderstorm WarningRLXMcDowell, Wyoming23 min

Nearby

Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.